Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 89, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 24, 2003, 8:09 PM CDT for Oregon County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 8:09 PM CDT (01:09 UTC)
- Expired
- Apr 24, 2003, 9:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Oregon County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 6:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 250109
SVRSGF
MOC149-250215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 PM CDT THU APR 24 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OREGON COUNTY IN MISSOURI
* UNTIL 915 PM CDT
* AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MAMMOTH SPRING...AND MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
THAYER BY 815 PM CDT.
ALTON BY 835 PM CDT.
THE TOWNS OF COUCH AND WILDERNESS ARE ALSO IN THE PATH OF THIS STORM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
LAT...LON 3649 9172 3636 9157 3652 9114 3680 9116
3680 9125 3688 9126
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:55 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Apr 24, 2:55 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 PM CDT THU APR 24 2003 NEARLY STACKED LOW PRESSURE WAS MAKING ITS WAY INTO SOUTH CENTRAL KANSAS THIS AFTERNOON. A DRY LINE CURVED INTO SOUTHWEST MISSOURI AND WAS LOCATED JUST WEST OF SPRINGFIELD...AND HAD SLOWED ITS EASTWARD PROGRESSION DRAMATICALLY EARLY THIS AFTERNOON. ISOLATED CONVECTION HAD DEVELOPED JUST AHEAD OF THE DRY LINE ACROSS FAR SOUTHWEST MISSOURI BUT DISSIPATED AS IT MOVED EAST INTO A MORE STABLE AIRMASS. TEMPERATURES REMAIN IN THE 50S UNDER THE CLOUDS AND AREAS OF FOG ACROSS SOUTH CENTRAL MISSOURI BUT HAD CLIMBED INTO THE MID 70S AT JOPLIN. CLEARING HAD TAKEN PLACE JUST AHEAD OF THE DRY LINE WHERE THERE WAS A NARROW AXIS OF INCREASING INSTABILITY. MODIFIED 18Z SOUNDING AT SPRINGFIELD YIELDS CAPES AROUND 2100 J/KG. LOW LEVEL CONVERGENCE ALONG THE BOUNDARY...AN APPROACHING VORTICITY LOBE AS DEPICTED BY WATER VAPOR...AND STEEPENING LAPSE RATES WILL LIKELY INITIATE CONVECTION ALONG THE DRY LINE BY 5 PM. FAVORABLE WIND SHEAR AND 0-3 KM HELICITIES NEAR 400 SUPPORT SUPERCELLS. IT STILL APPEARS THAT ISOLATED TO SCATTERED SEVERE STORMS WILL DEVELOP THIS AFTERNOON INTO THE EARLY EVENING WITH POTENTIAL OF LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO NOT OUT OF THE QUESTION. ACTIVITY THAT DEVELOPS WILL LIKELY DECREASE IN INTENSITY AFTER SUNSET AND PUSHES EAST INTO MORE STABLE AIR. THE UPPER LOW WILL MAKES ITS WAY INTO WESTERN MISSOURI TONIGHT. DEEP CYCLONIC FLOW AND UPPER LEVEL COLD POOL WILL BRING SHOWERS BACK INTO THE AREA OVERNIGHT. SHOWERS WILL CONTINUE INTO FRIDAY AS THE LOW TRACKS ACROSS SOUTHERN MISSOURI. THIS WILL ALSO RESULT IN A RATHER COOL DAY. SUNSHINE AND WARMER TEMPERATURES WILL RETURN SATURDAY AS THE UPPER LOW MOVES EAST OF THE AREA. A SHORTWAVE WILL TRACK ACROSS THE NORTHERN TIER OF THE U.S. LATE IN THE WEEKEND AND CAUSE A FRONT TO SAG SOUTHEAST INTO THE REGION LATE SUNDAY. THIS BOUNDARY WILL MEANDER ACROSS THE REGION EARLY NEXT WEEK AS THE MEAN UPPER TROUGH POSITION SETS UP ACROSS THE WESTERN U.S. THIS WILL SET UP A UNSETTLED WEATHER PATTERN WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS MUCH OF NEXT WEEK. FORECAST GRIDS HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. FOSTER
Hazardous weather outlook, Apr 24, 3:25 PM CDT, 4 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 PM CDT THU APR 24 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH... AND POSSIBLY A FEW TORNADOES. AREAS AFFECTED AND TIMING: SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP ACROSS WEST CENTRAL AND SOUTHWEST MISSOURI BETWEEN 4 AND 7 PM. THESE STORMS WILL SPREAD EAST ACROSS THE MISSOURI OZARKS DURING THE LATE AFTERNOON AND EVENING. THE PRIMARY RISK OF SEVERE WEATHER WILL BE EAST OF A LINE FROM NEVADA...TO SPRINGFIELD...TO BRANSON. THE POTENTIAL OF SEVERE STORMS WILL PERSIST INTO THE EVENING HOURS ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. DISCUSSION: STRONG LOW PRESSURE WILL MOVE INTO SOUTHEAST KANSAS DURING THE AFTERNOON WHILE A DRY LINE PUSHES SLOWLY EAST ACROSS SOUTHWEST MISSOURI. AN AXIS OF INCREASING INSTABILITY IN AN AREA OF CLEARING AHEAD OF THE DRY LINE WILL SUPPORT RAPID THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. STRONG WIND SHEAR WILL SUPPORT SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. THE PRIMARY RISK OF SEVERE STORMS WILL BE ACROSS AREAS THAT HAVE CLEARED OVER WEST CENTRAL AND SOUTHWEST MISSOURI. THE STORM SYSTEM WILL MOVE THROUGH THE SOUTHERN MISSOURI OZARKS THIS EVENING. THE SEVERE STORM THREAT WILL LIKELY DIMINISH AFTER SUNSET...AND AS ACTIVITY MOVES INTO MORE STABLE AIR ACROSS SOUTH CENTRAL MISSOURI. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EVENING ALONG AND EAST OF A NEVADA TO SPRINGFIELD LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
In the hours before
Special weather statement, Apr 24, 7:00 PM CDT, 1 hour 9 minutes before
MOZ082-090>092-095>098-103>106-250500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 700 PM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 160 UNTIL 1200 AM CDT FRIDAY MORNING FOR THE FOLLOWING AREAS: IN MISSOURI: CHRISTIAN DOUGLAS GREENE OZARK STONE TANEY WEBSTER WRIGHT HOWELL OREGON SHANNON TEXAS SOME CITIES INCLUDED IN THE WATCH: BRANSON...SPRINGFIELD AND WEST PLAINS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV. JLT
Local storm report, Apr 24, 7:05 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0659 PM HARTVILLE MO .75 INCH HAIL
04/24/03 WRIGHT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0659 PM QUINCY MO 1 INCH HAIL
04/24/03 HICKORY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 24, 7:11 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM MOUNTAIN GROVE MO .75 INCH HAIL
04/24/03 WRIGHT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0710 PM MOUNTAIN GROVE MO 65 MPH TSTM GUST
04/24/03 WRIGHT TREES AND LARGE TREE
LIMBS DOWN.,REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Apr 24, 7:33 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0729 PM 6 E EDWARDS MO 1 INCH HAIL
04/24/03 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 24, 7:37 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM KNOBBY MO 1 INCH HAIL
04/24/03 BENTON REPORTED BY PUBLIC.Local storm report, Apr 24, 8:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM STOVER MO 1 INCH HAIL
04/24/03 MORGAN ALSO ESTIMATED 60 MPH
WINDS. REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:12 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 63 min |
| Apr 24, 7:19 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 41 min |
| Apr 24, 7:29 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 46 min |
| Apr 24, 7:32 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 43 min |
| Apr 24, 7:41 PM CDT | Flash Flood Warning | SGF | Douglas | 6 hr |
| Apr 24, 7:45 PM CDT | Flash Flood Warning | SGF | Benton | 6 hr |
| Apr 24, 7:47 PM CDT | Flash Flood Warning | SGF | Ozark | 6 hr |
| Apr 24, 8:11 PM CDT | Severe Thunderstorm Warning | SGF | Polk, Texas | 49 min |
| Apr 24, 8:14 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Morgan | 46 min |
| Apr 24, 8:19 PM CDT | Severe Thunderstorm Warning | SGF | Hickory, St. Clair | 56 min |
| Apr 24, 8:21 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 39 min |
| Apr 24, 8:26 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 49 min |
| Apr 24, 8:53 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 67 min |
| Apr 24, 8:55 PM CDT | Severe Thunderstorm Warning | SGF | Miller, Morgan | 50 min |
| Apr 24, 8:55 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 65 min |
| Apr 24, 8:57 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 48 min |
| Apr 24, 9:07 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 53 min |
| Apr 24, 9:13 PM CDT | Flash Flood Warning | SGF | Camden | 6 hr |
| Apr 24, 9:33 PM CDT | Tornado Warning | SGF | Camden | 42 min |
| Apr 24, 9:52 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster | 38 min |
| Apr 24, 10:07 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 23 min |
| Apr 24, 10:14 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.